Wyoming, 2021

Wildfire in Wyoming, September 9 to 30, 2021

September 9 to 30, 2021 · NWS RIW · 1 event in 1 county or zone

The Sand Creek Fire was first reported on Thursday, September 9, in the Sand Creek drainage about 13 miles west of Lander. The fire grew rapidly due to thunderstorm outflow wind and hot, dry conditions on Friday afternoon, September 10, expanding to nearly 750 acres by the morning of Saturday, September 11.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The Sand Creek Fire was first reported on Thursday, September 9, in the Sand Creek drainage about 13 miles west of Lander. The fire grew rapidly due to thunderstorm outflow wind and hot, dry conditions on Friday afternoon, September 10, expanding to nearly 750 acres by the morning of Saturday, September 11. The fire grew slowly over the next week, eventually encompassing 929 acres as 120 personnel assisted in suppressing the fire. Cooler and wetter weather moved in around Monday, September 20, with full containment achieved by the end of the month. The fire remained over the backcountry and caused no property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 9, 9:47 AM MST, 13 minutes earlier.

Area forecast discussion, Sep 9, 9:47 AM MST, 13 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1047 AM MDT Thu Sep 9 2021

.SHORT TERM...(Today through Friday)
Issued at 427 AM MDT Thu Sep 9 2021

Today will be the hottest day of the week for most locations as the
high to our south slowly slides east. 700mb temperatures will peak
around 16-18C this afternoon, leading to record or near-record highs
for many. Along with the heat, as the ridge flattens a bit, stronger
mid-level westerly flow is likely to mix down across northwestern
Wyoming. This will bring surface winds up and along with the dry
airmass will create elevated to critical fire weather conditions
this afternoon across much of the northwest. At the same time, a
weak disturbance will move through southwestern Montana. This could
lead to some late day convection across far northern YNP, but
currently expect most if not all of this activity to remain outside
of the forecast area. Flow backs to the southwest on Friday as
ridging finally begins to give way to an incoming trough. This
approaching system will bring slightly cooler temperatures and even
some moisture Friday, with the best chance for isolated showers or
storms across western Wyoming. As the southwesterly flow increases,
gusty winds are expected across most of the area. East of the
Divide, well above normal temperatures and dry conditions will
continue. Accordingly, elevated to critical fire weather conditions
looks probable mainly east of the Divide and have issued fire
weather watches for these areas.

.LONG TERM...(Friday night through Wednesday)
Issued at 427 AM MDT Thu Sep 9 2021

By around 00Z Saturday a low-amplitude trough should be across the
Pacific Northwest. This trough is expected to pull into western
Montana Friday night, and then east across Montana on Saturday. The
associated Pacific cold front will sweep eastward across the
forecast area Friday night into Saturday morning. The best chance of
isolated to scattered convection will be across the west and
northwest through about 06Z Saturday. However an upper jet streak
could still enhance convection over the northwest through the night.
Models are then showing some lingering convection mainly over the
far south on Saturday.

A dry, westerly flow is expected Sunday. Elevated to possibly
critical fire weather conditions could occur especially along and
east of the Divide.

00Z deterministic models have significant differences for Sunday
night and Monday. The 00Z GFS and most of the GFS ensemble members
have a mainly dry westerly flow, while the 00Z ECMWF has a trough
with decent precipitation across the area beginning Sunday night and
lasting through the day Monday. The forecast for now is weighted
towards the GFS.

By Tuesday, a west to northwest flow develops. A weak shortwave in
the flow could produce isolated to locally scattered convection
especially over the mountains and adjacent foothills especially east
of the Divide.

Global models show a trough pulling across southern Canada/extreme
northern Rockies in the Wednesday and Thursday time frame. The
forecast area right now is at the base of this trough. This pattern
favors elevated to possibly critical fire weather conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday)
Issued at 1045 AM MDT Thu Sep 9 2021

VFR conditions will occur through the period. A gusty wind will
occur over the northwest and parts of the central through 01Z.
Isolated showers and thunderstorms are possible after 23Z in far NW
WY through 04Z. Smoke may limit visibility somewhat with a hazy
sky, but VFR conditions should prevail.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 427 AM MDT Thu Sep 9 2021

Near-record to record highs are expected across most areas today as
the strong ridge continues its influence on the region. A continued
very dry airmass will keep relative humidity values low. As the
ridge flattens a bit, stronger westerly flow is expected to increase
surface winds across the northwest this afternoon. Accordingly,
critical fire weather conditions are expected across zones 276, 286,
287, 288, and 415. On Friday flow will turn more southwesterly as
the ridge begins to break down. This will bring some moisture and
cooler temperatures into western Wyoming Friday afternoon, with
isolated showers and thunderstorms possible into Friday night. Hot
and dry conditions will persist east of the Divide, and with
increased winds elevated to critical fire weather conditions are
possible across these areas. A cold front will move across the area
Friday night, bringing an increased chance of showers across the
area and a cooler weekend.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

Fire Weather Watch from Friday afternoon through Friday evening
for WYZ279>283-285-289-300.

Red Flag Warning from noon today to 8 PM MDT this evening for
WYZ276-286>288-415.

&&

SHORT TERM...Myers
LONG TERM...Murrell
AVIATION...AR
FIRE WEATHER...Myers
Hazardous weather outlook, Sep 9, 4:13 AM MST, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
513 AM MDT Thu Sep 9 2021

WYZ001>020-022>030-101200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
513 AM MDT Thu Sep 9 2021

...Red Flag Warnings and Fire Weather Watches in effect for
portions of northwest and central Wyoming today and Friday...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Portions of northwest Wyoming will see elevated to critical fire
weather conditions this afternoon and evening. Additionally,
near-record to record high temperatures are expected this
afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...Elevated to possible critical fire weather conditions
across much of central Wyoming.

Sunday...Elevated to possibly critical fire weather conditions
across central and southern areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wind River Mountains East

When
September 9, 10:00 AM MST to September 30, 8:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
Park/Forest Service
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Please see episode for a description.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981199.